Wyoming, 2021High Wind in Wyoming, November 13, 2021
November 13, 2021 · NWS RIW · 5 events in 5 counties and zones
A shortwave moved through Wyoming, tightening the pressure gradient and bringing high winds to some areas. The strongest reported wind gust was 83 mph along Chief Joseph Highway in the Absaroka Range.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moved through Wyoming, tightening the pressure gradient and bringing high winds to some areas. The strongest reported wind gust was 83 mph along Chief Joseph Highway in the Absaroka Range. High winds were also observed in Johnson and Fremont counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 12, 9:34 PM MST, 3 hours 42 minutes earlier.
Area forecast discussion, Nov 12, 9:34 PM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
934 PM MST Fri Nov 12 2021
.SHORT TERM...This afternoon through Saturday night
Issued at 206 PM MST Fri Nov 12 2021
Moist northwest mid- and upper-level flow continues over the
forecast area today, bringing light snow with brief rain to parts
of western WY. The higher elevations should see about an inch of
accumulation by the end of the day. Low clouds with patchy fog
remains settled in Star Valley and other surrounding areas while
the showers move through. The surface pressure gradient also
extends the windy conditions across southwest and southern WY with
west to northwest wind around 15-20 mph gusting over 30 mph.
Light showers will continue into the evening, primarily over the
northwest mountains. The winds across southern WY will decrease
somewhat overnight, but remain breezy with gusts around 25 mph
through the night. A shortwave trough will move through Montana
early Saturday, helping to focus precipitation from NW WY across
northern WY around sunrise, with the wide band moving south during
the morning. Some moderate precipitation rates will occur during
this time frame as the mid-levels destabilize slightly. Of note
however, is that max temps Saturday will occur earlier than normal
across northern and central WY as a cool front pushes south
during the afternoon. Winds increase again across southern and
central WY, and gusty north wind with gusts of 20-25 mph will
occur with the cool front as well in the Bighorn Basin and from
northern Johnson County south into Natrona County. Lingering
showers will continue during the afternoon and evening mainly over
and around the mountains, with a slight chance around Buffalo
too. The typical northwest flow then continues Saturday night into
early Sunday as another weak shortwave trough rides the top of
the ridge on Sunday.
.LONG TERM...Sunday through Friday
Issued at 206 PM MST Fri Nov 12 2021
Shortwave that sweeps through Saturday will be digging into the
Midwest Sunday morning. A building ridge across the western US will
leave northwest flow aloft across the forecast area. There will be
enough lingering moisture to generate low precipitation chances
across the northwest mountains Sunday. Daytime highs will be above
normal as heights and 700 mb temperatures rise Sunday. The ridge
sharpens Monday in response to a digging Pacific Northwest trough.
700 mb temperatures rise further with almost all locations climbing
to daytime highs 10F to 20F above normal. Dry conditions prevail
through Monday before the leading edge of moisture associated with
the Pacific Northwest trough reaches the far west around sunrise
Tuesday. Current track projections and jet stream orientation
would favor precipitation west of the Divide first before
spreadings across the north Tuesday into Tuesday evening. The
trough swings a cold front across the state Tuesday, so high
temperatures will likely occur during the morning and early
afternoon. However, with a mild start to the day readings still
max out above normal for many locations, especially east of the
Continental Divide. Have increased west-northwest wind in favored
areas of Johnson, Big Horn, and Fremont counties to account for
the post-frontal wind Tuesday afternoon. Wednesday will be
substantially cooler with highs only in the 30s. The forecast area
looks dry Wednesday in this colder, drier post-frontal airmass.
The upper flow backs from the northwest to the west Thursday with
at least some moisture returning to the west. Temperatures
moderate Thursday, a trend that continues into Friday within the
zonal flow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 932 PM MST Fri Nov 12 2021
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
locally MVFR ceilings will persist periodically tonight,
particularly at KJAC and KPNA ahead of another moisture surge into
the west between 12Z- 15Z. KJAC to likely see periodic MVFR in light
rain or snow Saturday morning with lowering cloud decks
elsewhere. Tail end of a northern stream shortwave then tracks
across the region around midday Saturday, with drier northwest
flow to follow. Gusty west to northwest wind increases at KRKS,
KBPI, and KPNA in the wake of this system. All terminals to return
to VFR after 18Z. Mountain tops obscured throughout the forecast
period.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Terminals to be VFR through the forecast period. Approaching
shortwave will aid gusty west-southwest surface wind increasing this
evening at KCPR and KCOD. The tail end of this shortwave will sweep
through the region around midday Saturday. Gusty west-northwest wind
to increasing significantly in the wake of this shortwave, most
especially at KRIW. The best chance for any brief showers would be
at KCOD late in the period. Mountain tops in the Absaroka and
Bighorn mountains and along the Continental Divide to be
occasionally obscured after 12Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 206 PM MST Fri Nov 12 2021
Moist northwest flow continues to bring clouds and light showers
into western WY today, with windy conditions across southern and
parts of central WY. Temperatures will remain near or above normal
through Saturday, though a weak system will bring slightly
increased showers from western to northern WY Saturday morning.
Windy conditions will continue across southern and central WY
Saturday as a cool front moves down east of the divide Saturday
afternoon. Gusty north winds will push down into the Bighorn
Basin and through Johnson County late Saturday afternoon. Light
snow showers continue from Saturday night through Sunday night
over NW WY. Warmer and drier as well as breezy to windy conditions
will move in late Sunday into Monday with a storm expected to
push through Tuesday into Wednesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...McDonald
LONG TERM...CNJ
AVIATION...Hensley
FIRE WEATHER...McDonald
Hazardous weather outlook, Nov 12, 2:41 PM MST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
241 PM MST Fri Nov 12 2021
WYZ001>020-022>030-131400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
241 PM MST Fri Nov 12 2021
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Rest of Today and Tonight
Light rain and snow showers continue over the northwest mountains
and valleys tonight. The showers will become heavier just prior to
sunrise Saturday with possible impacts to early morning commuters
over the western mountain passes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday...Light snow in the northwest and northern mountains will
diminish in the afternoon and evening. Northwest wind gusting 40
to 50 mph will blow in northern sections of Big Horn and Johnson
counties Saturday afternoon following passage of a cold front.
Monday...Unseasonably warm with temperatures 15 to 20 degrees
above normal for many areas.
Tuesday...Light snow in the western mountains and valleys spreads
east during the day with a possible mix of rain and snow Tuesday
afternoon and evening. Gusty northwest wind in northern and
central sections in the afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snowfall amounts.
In the hours before
Special weather statement, Nov 12, 9:29 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
929 PM MST Fri Nov 12 2021
WYZ010-131400-
Northeast Johnson County-
Including the city of Buffalo
929 PM MST Fri Nov 12 2021
...Wind Gusts 40 to 50 mph Likely Saturday Afternoon...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Northwest wind 25 to 35 mph with gusts 40 to 50 mph.
* WHERE...Northern Johnson County including Buffalo.
* WHEN...Saturday Afternoon.
* ADDITIONAL DETAILS...The passage of a cold front around midday
will usher in very gusty northwest wind and colder temperatures
for the afternoon. Localized wind gusts to 55 mph are possible
along I-90 where sudden crosswinds could pose a hazard.
WYZ004-131400-
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell,
and Shell
929 PM MST Fri Nov 12 2021
...Wind Gusts 35 to 45 mph Likely Saturday Afternoon...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Northwest wind 25 to 35 mph with gusts to 45 mph.
* WHERE...Big Horn County, especially from Greybull north to the
Montana line.
* WHEN...Saturday Afternoon.
* ADDITIONAL DETAILS...The passage of a cold front around midday
will usher in gusty northwest wind for the afternoon along with
falling temperatures. The strongest winds are likely to occur
around Frannie, Cowley, and Greybull.
WYZ023-131400-
Star Valley-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
929 PM MST Fri Nov 12 2021
...Patchy Dense Fog Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Patchy dense fog. Visibilities of a quarter of a mile or
less in the thickest patches.
* WHERE...Star Valley.
* WHEN...Until 7 AM Saturday.
* ADDITIONAL DETAILS...Motorists should be prepared for rapidly
changing visibility. When fog is encountered, turn on your
headlights so others can see you, and slow down.
High Wind, Absaroka Mountains
- When
- November 13, 1:16 AM MST to 4:56 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A maximum wind gust of 83 mph was reported at the wind sensor along Chief Joseph Highway.
High Wind, Cody Foothills
- When
- November 13, 4:50 AM MST to 5:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
An anemometer on the west side of Cody recorded a maximum wind gust of 60 mph.
High Wind, Wind River Basin
- When
- November 13, 11:50 AM MST to 12:02 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A peak wind gust of 61 mph was registered at Central Wyoming Regional Airport in Riverton.
High Wind, Upper Wind River Basin
- When
- November 13, 1:01 PM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
An automated station in Crowheart recorded a 59 mph wind gust.
High Wind, Northeast Johnson County
- When
- November 13, 2:14 PM MST to 2:48 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported at the Johnson County Airport on the north side of Buffalo. A wind sensor along Interstate 90 measured a peak wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, November 13, 2021$2.5 million · EF1 · 24 events
- Rip Current in Puerto Rico, November 13, 20211 death · 1 event
- Tornadoes and Damaging Winds in Connecticut, November 13, 2021$318,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Rhode Island, November 13, 2021$126,000 · EF1 · 12 events
- Tornado and Damaging Winds in Connecticut, November 13, 2021$40,000 · EF0 · 10 events
- High Wind in Montana, November 13 to 16, 202170 kt wind · 32 events
- Damaging Winds in Massachusetts, November 13, 2021$20,000 · 65 kt wind · 17 events
- High Wind in South Dakota, November 13, 202170 kt wind · 26 events
- High Wind in North Dakota, November 13, 202161 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 13, 202114 events
- High Wind in South Dakota, November 13, 202176 kt wind · 14 events
- Frost and Freeze in Alabama, November 13 to 14, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990887, 990888, 990891, 990890, 990889.